Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 119, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 12, 2008, 9:26 PM CDT for 5 counties in Minnesota. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2008, 9:26 PM CDT (02:26 UTC)
- Expired
- Jun 12, 2008, 10:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Chippewa County, MN, Kandiyohi County, MN, Pope County, MN, Stearns County, MN, Swift County, MN
The radar
The Minneapolis radar (KMPX), 140 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 9:35 PM CDT | TSTM WND GST 62 | Willmar, MN | |
| Jun 12, 9:57 PM CDT | TSTM WND GST 63 | Georgeville, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 2006 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 130226
SVRMPX
MNC023-067-121-145-151-130315-
/O.NEW.KMPX.SV.W.0119.080613T0226Z-080613T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
926 PM CDT THU JUN 12 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN STEARNS COUNTY IN CENTRAL MINNESOTA...
SOUTHEASTERN POPE COUNTY IN WEST CENTRAL MINNESOTA...
KANDIYOHI COUNTY IN CENTRAL MINNESOTA...
EASTERN SWIFT COUNTY IN WEST CENTRAL MINNESOTA...
EASTERN CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 1015 PM CDT
* AT 923 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES WEST OF
GILCHRIST TO MURDOCK TO 4 MILES SOUTHWEST OF RAYMOND...AND MOVING
NORTHEAST AT 52 MPH.
* SOME LOCATIONS INCLUDE...
PENNOCK...
SUNBURG...
GILCHRIST...
WILLMAR...
SEDAN...
KANDIYOHI...
SPICER...
BROOTEN...
BELGRADE...
NEW LONDON...
GROVE LAKE...
GEORGEVILLE...
DAMAGING WINDS UP TO 66 MPH WERE REPORTED IN GRANITE FALLS WITH THIS
STORM.
THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS...WHICH CAN UPROOT
TREES...DOWN POWER LINES...AND CAUSE DAMAGE TO WINDOWS. EVACUATE
MOBILE HOMES AS THEY MAY BE OVERTURNED. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR WEST CENTRAL MINNESOTA.
LAT...LON 4575 9514 4540 9479 4513 9476 4490 9534
4519 9545 4545 9575
TIME...MOT...LOC 0226Z 237DEG 45KT 4544 9553 4525 9531
4499 9524
$$
LS1 follow-up statement
000
WWUS53 KMPX 130240
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 PM CDT THU JUN 12 2008
MNC023-067-121-145-151-130315-
/O.CON.KMPX.SV.W.0119.000000T0000Z-080613T0315Z/
STEARNS MN-POPE MN-KANDIYOHI MN-SWIFT MN-CHIPPEWA MN-
939 PM CDT THU JUN 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR KANDIYOHI AND SOUTHWESTERN STEARNS COUNTIES IN CENTRAL
MINNESOTA...AND EASTERN CHIPPEWA...EASTERN SWIFT AND SOUTHEASTERN
POPE COUNTIES IN WEST CENTRAL MINNESOTA...
AT 925 PM...DAMAGING WINDS OF 67 MPH WERE REPORTED IN CLARA CITY
WITH THIS STORM. AT 935 PM CDT...DAMAGING WINDS OF 62 MPH WERE
REPORTED IN WILLMAR. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER
AND STAY AWAY FROM WINDOWS
AT 936 PM CDT...RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
70 MPH. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED ALONG A
LINE EXTENDING FROM 5 MILES NORTHWEST OF GILCHRIST TO 4 MILES
SOUTHEAST OF SUNBURG TO 3 MILES EAST OF PRIAM...AND MOVING NORTHEAST
AT 52 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE SWIFT FALLS...PRIAM...PADUA...
HAWICK...GROVE LAKE...GILCHRIST...GEORGEVILLE...WESTPORT AND SUNBURG.
THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS...WHICH CAN UPROOT
TREES...DOWN POWER LINES...AND CAUSE DAMAGE TO ROOFS AND WINDOWS.
EVACUATE MOBILE HOMES AS THEY MAY BE OVERTURNED. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
LAT...LON 4575 9514 4540 9479 4513 9476 4490 9534
4519 9545 4545 9575
TIME...MOT...LOC 0239Z 237DEG 45KT 4553 9534 4534 9512
4508 9505
$$
LSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:03 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 12, 6:03 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 603 PM CDT THU JUN 12 2008 .DISCUSSION... COLD FRONT NEARING A LADYSMITH TO AUGUSTA WI LINE ATTM WITH THUNDERSTORM ACTIVITY TO THE EAST AND SOUTH. EXPECT DRY WEATHER FOR THIS AREA TONIGHT. TO THE WEST...A LARGE LOW PRESSURE SYSTEM...SURFACE AND ALOFT...COVERS SOUTH CENTRAL CANADA AND THE NORTHERN HIGH PLAINS. SYSTEM IS MOVING SLOWLY ENE AND WILL FACTOR IN OUR WEATHER SCENARIO INTO SATURDAY. A FEW STRONG TO SEVERE STORMS POSSIBLE THIS EVENING OVER WEST CENTRAL AND CENTRAL MN AHEAD OF A SURFACE TROF AND COLD TEMPERATURES ALOFT SPREADING INTO THE EASTERN DAKOTAS ASSOCIATED WITH THE AFOREMENTIONED SYSTEM. SURFACE BASED CAPE ALREADY OVER 1500 J/KG NEAR KAXN AND LOW/MID LEVEL LAPSE RATES PUSHING 7.5 DEG C/KM. LAPSWRF HAS A GOOD HANDLE ON STORMS IN EAST CENTRAL SD AND MOVES THEM INTO OUR NW CWA IN THE 22Z TO 23Z TIME FRAME. ACTIVITY TO DIMINISH DURING THE EVENING WITH LOSS OF DAYTIME HEATING. SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED FOR WEST CENTRAL AND NORTHWEST MN. THE UPPER LOW WILL BE PASSING NORTH OF US ON FRIDAY. A FEW SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED...ALTHOUGH ELEVATED INSTABILITY IS NOT VERY IMPRESSIVE. FLOW ALOFT BECOMES A LITTLE MORE WESTERLY ALOFT ON SATURDAY WITH A SHORT WAVE APPROACHING FROM THE NORTHERN ROCKIES. LOW/MID LEVEL THETA-E ADVECTION DEVELOPS AND RATHER STRONG ELEVATED INSTABILITY DEVELOPS OVER THE NORTHERN CWA DURING THE AFTERNOON. HENCE...MORE WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. AN ACTUAL SURFACE WAVE DEVELOPS AND PASSES ACROSS SOUTHERN MN ON SUNDAY AS THE SHORT WAVE MOVES THROUGH. MUCH BETTER LOW LEVEL MOISTURE FORECAST TO DEVELOP INTO THE REGION AND A PRETTY GOOD CHANCE OF SHOWERS AND THUNDERSTORMS FORECAST. ACTIVITY LINGERS OVER THE EASTERN CWA INTO MONDAY. THE TREND NEXT WEEK IS FOR RIDGING ALOFT TO BUILD OVER THE CENTER OF THE COUNTRY WITH TROFS ALONG THE EAST AND WEST COASTS. MAINLY DRY WEATHER FORECAST WITH THE EXCEPTION OF THE WESTERN CWA WHERE SOME CONVECTION POSSIBLE MID WEEK AS A SHORT WAVE MOVES THROUGH THE RIDGE WITH RETURN SOUTHERLY LOW LEVEL FLOW. && .AVIATION... /00Z TAF ISSUANCE/ THE NEAR TERM FORECAST PROBLEM..WILL BE ISOLATED THUNDERSTORM CHANCES EARLY THIS EVENING. COLD POOL ALOFT ASSOCIATED WITH THE UPPER LOW PRESSURE SYSTEM OVER NODAK AND NEAR MANITOBA CANADA ...WILL SLOWLY LIFT NORTH OVER THE NEXT FEW DAYS. AIRMASS WILL BECOME MARGINAL UNSTABLE..MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. OTHER THAN THUNDERSTORMS CHANCES...WEATHER CONDITIONS WILL REMAIN VFR THROUGH THE PERIOD. CLOUD HEIGHTS SHOULD GENERALLY BE ABOVE 6K FEET AGL. SOME PATCHY FOG DEVELOPING NEAR KEAU AS WINDS BECOMING LIGHT SOUTHWEST OVERNIGHT THERE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/JVM
Hazardous weather outlook, Jun 12, 1:25 PM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 125 PM CDT THU JUN 12 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 125 PM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS...WITH HAIL AND DAMAGING WINDS...ARE POSSIBLE OVER CENTRAL AND WESTERN MINNESOTA LATE THIS AFTERNOON AND THIS EVENING. THE THREAT AREA IS ALONG AND NORTH OF A LINE FROM CANBY TO ST CLOUD TO MORA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA FRIDAY AND SATURDAY...ALTHOUGH PRIMARILY IN THE AFTERNOON AND EARLY EVENING. A BETTER CHANCE FOR THUNDERSTORMS WILL OCCUR FROM SUNDAY INTO MONDAY. A FEW THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY ACROSS PARTS OF WEST CENTRAL AND SOUTH CENTRAL MINNESOTA. AT THIS TIME...NO WIDESPREAD SEVERE WEATHER IS EXPECTED WITH THE AFOREMENTIONED THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR EVENING. RAH
In the hours before
Special weather statement, Jun 12, 7:25 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 725 PM CDT THU JUN 12 2008 MNZ042-043-130115- MORRISON-TODD- 725 PM CDT THU JUN 12 2008 ...SIGNIFICANT WEATHER ALERT FOR MORRISON AND TODD COUNTIES UNTIL 815 PM CDT... AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTH OF SAUK CENTRE. THIS STORM WAS MOVING NORTHEAST AT 49 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LITTLE SAUK. NORTH SHORE. BURTRUM. SWANVILLE. SOBIESKI. LITTLE FALLS. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
Special weather statement, Jun 12, 7:59 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 759 PM CDT THU JUN 12 2008 MNZ043-130145- MORRISON- 759 PM CDT THU JUN 12 2008 ...SIGNIFICANT WEATHER ALERT FOR MORRISON COUNTY UNTIL 845 PM CDT... AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF MOTLEY TO 3 MILES WEST OF ROYALTON. THESE STORMS WERE MOVING EAST AT 50 MPH. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING STRONG WINDS TO SPEEDS OF 50 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... BOWLUS. GENOLA. MORRILL. HARDING. HILLMAN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 12, 8:58 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
858 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND DMG 2 S MADISON 44.98N 96.19W
06/12/2008 LAC QUI PARLE MN TRAINED SPOTTER
TREES AND POWER LINES DOWNED
&&
JVMLocal storm report, Jun 12, 9:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
900 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST N MADISON 45.01N 96.19W
06/12/2008 E0 MPH LAC QUI PARLE MN TRAINED SPOTTER
60 TO 70 MPH WIND GUST...TREES REPORTED DOWNED.
&&
JVMLocal storm report, Jun 12, 9:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
902 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND GST 12 WSW MADISON 44.95N 96.42W
06/12/2008 M65 MPH LAC QUI PARLE MN AWOS
OBSERVATION FROM MEHURIN ON HIGHWAY 212
&&
RAHLocal storm report, Jun 12, 9:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
923 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST GRANITE FALLS 44.81N 95.54W
06/12/2008 M66 MPH YELLOW MEDICINE MN AWOS
&&
RAHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:14 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 32 min |
| Jun 12, 8:16 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 44 min |
| Jun 12, 8:52 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Renville, Swift, Yellow Medicine | 38 min |
| Jun 12, 9:47 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Douglas, Kandiyohi, McLeod, Meeker, Morrison and 6 more | 58 min |
| Jun 12, 10:51 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison, Sherburne | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.